Texas, 2010

Flash Flooding and Damaging Wind in Texas, September 17 to 18, 2010

September 17 to 18, 2010 · NWS CRP · 6 events in 3 counties and zones

Abundant tropical moisture surged into the Coastal Bend as Hurricane Karl made landfall well south in central Mexico. As temperatures warmed into the lower to mid 90s, scattered to numerous thunderstorms formed over the Coastal Bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Abundant tropical moisture surged into the Coastal Bend as Hurricane Karl made landfall well south in central Mexico. As temperatures warmed into the lower to mid 90s, scattered to numerous thunderstorms formed over the Coastal Bend. Several funnel clouds were reported in Kleberg County. A storm produced very high winds near Lake Corpus Christi. Rain amounts of 1 to 4 inches occurred with flooding reported in Nueces County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 17, 9:39 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 17, 9:39 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1039 AM CDT FRI SEP 17 2010

.DISCUSSION...LOWERED POPS THIS MORNING...AND DECREASED THEM A BIT
FOR THIS AFTERNOON. TROF IS OFFSHORE AND AREA IS ON THE MORE
SUBSIDENT SIDE OF IT. EXPECTING TO SEE SOME RAIN THIS AFTERNOON
WITH DEVELOPMENT OF SEA BREEZE THEN MORE RAIN TONIGHT/OVERNIGHT AS
TROUGH MOVES INLAND. AS A RESULT...LOWERED POPS SOME FOR TODAY BUT
STILL HAVE LIKELY FOR THE COASTAL AREAS AS TROUGH COULD GET CLOSE
ENOUGH TO BRING SHOWERS IN LATE (SHOWERS NOT TOO FAR OFFSHORE AT
THIS TIME).

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    90  77  87  78  88  /  60  60  70  40  50
VICTORIA          92  74  90  75  90  /  50  40  50  30  30
LAREDO            98  77  92  77  90  /  30  40  60  40  50
ALICE             93  74  89  75  88  /  50  50  60  40  50
ROCKPORT          90  78  88  80  88  /  60  60  70  40  40
COTULLA           94  73  91  73  90  /  30  40  40  30  30
KINGSVILLE        93  76  88  76  89  /  60  60  70  50  50
NAVY CORPUS       90  80  87  81  87  /  60  70  70  40  50

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 PM THIS AFTERNOON
     TO 5 AM CDT SUNDAY FOR THE FOLLOWING ZONES: COASTAL WATERS
     FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM...COASTAL WATERS
     FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM...
     WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM...
     WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20
     TO 60 NM.

&&

86/GW...SHORT-TERM
76/JR...LONG-TERM
Hazardous weather outlook, Sep 17, 4:13 AM CST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
513 AM CDT FRI SEP 17 2010

GMZ230-235-250-255-270-275-TXZ229>234-239>247-181100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
513 AM CDT FRI SEP 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

DEEP TROPICAL MOISTURE EXTENDING WELL NORTH OF HURRICANE KARL IN
THE SOUTHERN GULF OF MEXICO WILL PROVIDE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT ACROSS THE COASTAL BEND
AND ADJACENT COASTAL PLAINS AND BRUSH COUNTRY. RAINFALL TOTALS TO
1/2 INCH TO 1 1/2 INCHES WILL BE COMMON THROUGH TONIGHT ACROSS THE
ENTIRE COASTAL BEND AREA AND LOCALLY HEAVY RAINFALL WITH ISOLATED
2 TO 4 INCH TOTALS IS POSSIBLE. HIGHEST RAINFALL TOTALS WILL
LIKELY OCCUR ACROSS COASTAL COUNTIES. CONDITIONS WILL REMAIN
RATHER FAVORABLE FOR TROPICAL FUNNELS AND WATERSPOUTS. THERE IS A
LOW POTENTIAL FOR BRIEF TORNADO TOUCHDOWNS ASSOCIATED WITH THE
TROPICAL FUNNELS OR FOR WATERSPOUTS THAT DEVELOP OVER THE GULF AND
MOVE INLAND.

HIGH SWELLS FROM HURRICANE KARL WILL BEGIN REACHING THE AREA LATER
TODAY. SMALL CRAFT ADVISORIES HAVE BEEN POSTED DUE TO THE EXPECTED
HIGH SEAS. IN ADDITION...THESE SWELLS WILL PROVIDE INCREASING SURF
AND A MODERATE RISK OF RIP CURRENTS TODAY AND A HIGH RISK OF RIP
CURRENTS BY EARLY SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY RAIN IS POSSIBLE OVER THE WEEKEND DUE TO DEEP TROPICAL
MOISTURE ACROSS SOUTH TEXAS WELL TO THE NORTH OF HURRICANE KARL.
THERE IS ALSO A LOW POTENTIAL FOR ISOLATED WATERSPOUTS AND WEAK
TORNADOES THIS WEEKEND. HIGHER THAN NORMAL TIDES WITH POSSIBLE
MINOR COASTAL FLOODING ARE POSSIBLE ON SATURDAY DUE TO EFFECTS OF
HURRICANE KARL. IN ADDITION...SWELLS ASSOCIATED WITH KARL WILL
PROVIDE A MODERATE TO HIGH RISK OR RIP CURRENTS AT AREA BEACHES ON
SATURDAY. SEA HEIGHTS AROUND 7 FEET WILL ALSO BE POSSIBLE...
LEADING TO SMALL CRAFT ADVISORY CONDITIONS FOR PORTIONS OF THE
COASTAL WATERS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MJG

In the hours before

Special weather statement, Sep 17, 11:19 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1219 PM CDT FRI SEP 17 2010

TXZ240>242-171800-
DUVAL-JIM WELLS-KLEBERG-
1219 PM CDT FRI SEP 17 2010

...TWO FUNNEL CLOUDS WERE SPOTTED OVER KLEBERG COUNTY...

AT 1218 PM CDT...A TRAINED WEATHER SPOTTER REPORTED TWO FUNNEL
CLOUDS JUST SOUTH OF KINGSVILLE.

AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS 2 MILES SOUTHEAST OF RICARDO...OR 8 MILES
SOUTH OF KINGSVILLE...MOVING WEST AT 15 MPH.

THE ATMOSPHERE WILL BE FAVORABLE FOR THE DEVELOPMENT OF ADDITIONAL
FUNNEL CLOUDS TODAY. MOST OF THESE FUNNEL CLOUDS WILL BE SHORT LIVED
AND SHOULD NOT REACH THE GROUND. HOWEVER...YOU SHOULD BE PREPARED TO
SEEK SHELTER IN THE UNLIKELY EVENT A FUNNEL DOES REACH THE GROUND.

GW

The radar

The Corpus Christi radar (KCRP), 46 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Kleberg

When
September 17, 11:37 AM CST
Where
Kleberg County, 0.92 mi SE of Kingsville
Reported by
Trained Spotter
Coordinates
27.510, -97.860

Spotter reported a funnel cloud near Kingsville.

Funnel Cloud, Kleberg

When
September 17, 11:53 AM CST to 11:55 AM CST
Where
Kleberg County, 1.53 mi ESE of Kingsville to 0.43 mi SW of Kingsville
Reported by
Law Enforcement
Coordinates
27.511, -97.847

Law enforcement and spotters reported a funnel cloud over Kingsville near King Avenue.

Flash Flood, Nueces

When
September 17, 12:52 PM CST to 1:30 PM CST
Where
Nueces County, 1.32 mi SE of Bishop to 0.95 mi ENE of Bishop
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.568, -97.783

Bishop Emergency Manager reported flooding occurring within the city.

Thunderstorm Wind, Live Oak

When
September 17, 1:33 PM CST
Where
Live Oak County, 1.59 mi ENE of Lagarteo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
28.126, -97.925

Public report of estimated gust from 60 to 65 mph on the west side of Lake Corpus Christi near the Lagarto Store.

Flash Flood, Nueces

When
September 17, 9:51 PM CST
Where
Nueces County, 2.05 mi NW of Banquete to 1.42 mi W of Palo Alto
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.822, -97.822

Texas Department of Transportation reported water over the road on FM 666 from County Roads 36 to 30.

Flash Flood, Nueces

When
September 18, 12:17 PM CST to 1:00 PM CST
Where
Nueces County, 1.83 mi W of Koontz to 0.13 mi NW of Koontz
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
27.730, -97.750

Texas Department of Transportation reported water over the roadway on FM 2826 between County Roads 81 and 85 near Petronila Creek.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260980, 260982, 264066, 260987, 260988, 261309.